Assessing Cardiovascular Dysfunction Using Cardiac Strain After Diphenhydramine Overdose

Read full text
Authors: George G. Kidess, Nathan Roberts, Lauren Harvey, Nigel Bowe, Erin Cuddeback, Abigail R Brackney, Brandtly Yakey, Caroline Dowers, C. R. Clark
Cited by: 1
References: 14

Abstract

Diphenhydramine overdose is a dangerous condition that typically leads to symptoms of antimuscarinic toxicity and dysrhythmias. Left ventricular (LV) systolic dysfunction is a manifestation of diphenhydramine toxicity that commonly presents with electrocardiogram (ECG) findings of QRS prolongation. This article presents the case of a patient who was brought to the emergency department (ED) after a diphenhydramine overdose and was showing signs of antimuscarinic toxicity, with an ECG showing no signs of QRS interval prolongation. Point-of-care echocardiography and speckle tracking were performed, which showed a preserved ejection fraction (EF) and reduced global longitudinal strain (GLS), suggestive of subtle LV systolic dysfunction. The patient was treated with intravenous fluids and rivastigmine; his symptoms improved appropriately, and he was discharged the following day. This case report highlights the sensitivity of GLS in unveiling LV systolic dysfunction in patients with preserved EF and a normal ECG, showing its potential utility in patients presenting to the ED with substance overdoses.

Fields of Study & Subjects

Poisoning and overdose treatments Takotsubo Cardiomyopathy and Associated Phenomena Cardiac electrophysiology and arrhythmias

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101242–e101242
Publication date
10 January 2026
Language
EN